Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 89, NWS Morristown, TN

June 23, 2015Russell County, Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2015, 8:52 PM EDT for Russell County, Washington County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2015, 8:52 PM EDT (00:52 UTC)
Expired
Jun 23, 2015, 9:16 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Russell County, VA, Washington County, VA

The radar

The Jackson,KY radar (KJKL), 142 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:27 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 23, 7:27 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT TUE JUN 23 2015

.AVIATION...
A FRONT IS MOVING SOUTH ACROSS KY AND WV...WITH SOME SHOWERS NOW
MOVING INTO SW VA. THESE MAY AFFECT TRI IN THE NEXT FEW HOURS.
COVERAGE IS CURRENTLY RATHER SPARSE...SO WILL JUST CARRY VCTS FOR
NOW AND AMEND AS NEEDED. THE STORMS SHOULD DISSIPATE BY THE TIME
THEY REACH TYS...SO WILL NOT MENTION AND PRECIP AT TYS OR CHA
OVERNIGHT. WTIH RAIN POSSIBLE AT TRI...WILL HAVE MVFR VIS/CIGS LATE
TONIGHT. THE HZ THE PAST FEW MORNINGS AT CHA WAS DUE TO A SPIDER
NEST...WHICH WAS REMOVED TODAY...SO CHA SHOULD REMAIN VFR. WINDS
WILL SHIFT TO A N-NW DIRECTION TOMORROW BEHIND THE FRONT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Jun 23, 2:58 PM EDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT TUE JUN 23 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
258 PM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS AFTERNOON
AHEAD OF A WEAK COLD FRONT...MOVING SOUTH FROM THE OHIO VALLEY
REGION. STRONG TO SEVERE STORMS ARE POSSIBLE IN THE HEAT OF THE
AFTERNOON AND EARLY EVENING...ESPECIALLY FROM THE NORTHERN
CUMBERLAND PLATEAU AND SOUTHWESTERN VIRGINIA NORTHWARD.

THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WIND GUSTS UP TO
60 MPH OR HIGHER...HAIL UP TO AROUND 1 INCH DIAMETER...AND LOCALLY
HEAVY RAINFALL AS MUCH AS 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON. STRONG GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL WILL BE THE BIGGEST THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 23, 8:31 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT TUE JUN 23 2015

VAZ006-008-240115-
RUSSELL VA-WASHINGTON VA-
831 PM EDT TUE JUN 23 2015

SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...AND WASHINGTON COUNTIES
UNTIL 915 PM EDT...

AT 831 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DAVENPORT...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3711 8189 3705 8183 3696 8178 3695 8182
      3687 8178 3674 8214 3699 8225 3704 8217
      3704 8212 3705 8211 3704 8208 3705 8204
      3707 8202 3712 8201 3713 8193 3714 8190
TIME...MOT...LOC 0031Z 320DEG 20KT 3706 8209

JW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:39 PM EDTSpecial Weather StatementMRXLoudon, Roane51 min
Jun 23, 10:53 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe, Roane23 min
Jun 24, 12:21 AM EDTSpecial Weather StatementMRXBradley24 min
Jun 24, 2:28 PM EDTSpecial Weather StatementMRXSequatchie47 min
Jun 24, 2:43 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Sequatchie62 min
Jun 24, 2:52 PM EDTSpecial Weather StatementMRXMcMinn, Meigs38 min
Jun 24, 3:39 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Sequatchie111 min
Jun 24, 3:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more66 min
Jun 24, 4:14 PM EDTSpecial Weather StatementMRXMeigs, Rhea46 min
Jun 24, 4:28 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea47 min
Jun 24, 4:30 PM EDTFlash Flood WarningMRXBledsoe, Hamilton, Sequatchie3 hr
Jun 24, 4:45 PM EDTSpecial Weather StatementMRXBradley, Hamilton, Polk45 min
Jun 24, 4:51 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk39 min
Jun 24, 5:02 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn, Meigs, Rhea118 min
Jun 24, 5:39 PM EDTSpecial Weather StatementMRXPolk51 min
Jun 23, 8:31 PM EDTSpecial Weather StatementMRXRussell44 min
Jun 24, 2:19 PM EDTSpecial Weather StatementMRXClay56 min
Jun 24, 2:48 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.